Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 8, NWS El Paso, TX

February 27, 2018El Paso County, Hudspeth County, Texas; 5 counties in New Mexico

NWS El Paso, TX issued this wind advisory at Feb 27, 2018, 2:46 PM MST for El Paso County, Hudspeth County, Texas; 5 counties in New Mexico. It took effect at Feb 28, 2018, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2018, 2:46 PM MST (21:46 UTC)
In effect from
Feb 28, 2018, 11:00 AM MST
Expired
Feb 28, 2018, 7:00 PM MST
In force
8 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 50 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3615 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WWUS74 KEPZ 272146
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
246 PM MST Tue Feb 27 2018

...An approaching moderate to strong Pacific trough and frontal
system will produce very strong westerly winds Wednesday afternoon
up to the early evening hours east of the Continental divide......

.A Pacific storm system approaching from the west will move into
the Borderland Tuesday night keeping winds in the breezy to windy
category. Maximum jet stream winds will be overhead by Wednesday 
afternoon into the early evening hours. This feature will be in 
conjunction with a tightening surface pressure gradient and a mix
down of higher momentum winds mainly east of the Continental 
divide producing Advisory Level wind speeds. Winds will drop off 
around sunset Wednesday.



NMZ407-409>417-TXZ418>424-281500-
/O.NEW.KEPZ.WI.Y.0008.180228T1800Z-180301T0200Z/
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Deming, Columbus, Truth Or Consequences, 
Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, 
Vado, Sunland Park, Alamogordo, Tularosa, White Sands Monument, 
Chaparral, Orogrande, White Sands Range Headquarters, Mescalero, 
Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, Sacramento, Crow Flats, Downtown El Paso, 
West El Paso, Upper Valley, East and Northeast El Paso, Socorro, 
Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, 
Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
246 PM MST Tue Feb 27 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST WEDNESDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from 11 AM to 7 PM MST
Wednesday. 

* LOCATIONS...East of the Continental divide mainly along eastern
  slopes and through Passes and Canyons.

* TIMING...11 AM to 7 PM Wednesday MST.

* WINDS...West winds 35 to 40 MPH with gusts of 45 to 50 MPH.

* IMPACTS...Winds make driving difficult at times. Some locations
  may see minor damage to vegetation, light structures and signs.
  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

20
1 follow-up statement
638 
WWUS74 KEPZ 281022
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
322 AM MST Wed Feb 28 2018

...An approaching moderate to strong Pacific trough and frontal
system will produce very strong westerly winds Wednesday
afternoon into the early evening hours east of the Continental 
divide......

.A Pacific storm system with very cold air aloft is approaching 
from the west and will move through the Borderland Wednesday 
enhancing the already breezy to windy conditions. Maximum jet 
stream winds will be overhead by Wednesday afternoon into the 
early evening hours. This feature will be in conjunction with a 
tightening surface pressure gradient and a mix down of higher 
momentum winds mainly east of the Continental divide producing 
Advisory Level wind speeds. Winds will drop off a little after  
sunset Wednesday.

NMZ407-409>417-TXZ418>424-010200-
/O.CON.KEPZ.WI.Y.0008.180228T1800Z-180301T0200Z/
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Deming, Columbus, Truth Or Consequences, 
Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, 
Vado, Sunland Park, Alamogordo, Tularosa, White Sands Monument, 
Chaparral, Orogrande, White Sands Range Headquarters, Mescalero, 
Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, Sacramento, Crow Flats, Downtown El Paso, 
West El Paso, Upper Valley, East and Northeast El Paso, Socorro, 
Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, 
Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
322 AM MST Wed Feb 28 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING...

* LOCATIONS...East of the Continental divide mainly along 
  eastern slopes and through Passes and Canyons. 

* TIMING...11 AM to 7 PM Wednesday MST.

* WINDS...West winds 30 to 40 MPH with gusts of 45 to 50 MPH.

* IMPACTS...Winds will make driving difficult at times. Some 
  locations may see minor damage to vegetation, light structures 
  and signs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

20

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Feb 27, 2:07 PM MST, 39 minutes earlier.

Area forecast discussion, Feb 27, 2:07 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
207 PM MST Tue Feb 27 2018

.SYNOPSIS...
A moderate to strong upper low just off the southern California
coast with an associated Pacific cold front in western Arizona
will all move eastward this evening. This system will move into
and the Borderland late Tuesday and Wednesday before moving east
of the area Wednesday evening. Westerly surface winds will become
windy this evening and tonight even becoming windier on
Wednesday. A few showers will begin tonight west of Continental
Divide and then spread across most to the rest of the area
Wednesday. Snow levels will fall as the Pacific front pushes
through Wednesday morning. Elevations above 7000 ft could see an
inch or two, with a light mix of rain and snow possible down to
about 5000 ft. Temperatures on Wednesday will fall from 10 to 15
degrees below normal. This system will exit the area Wednesday
evening, allowing skies to clear. Temperatures will warm back to
near normal Thursday and then above normal for the weekend.

&&

.DISCUSSION...
Our Pacific disturbance coming inland over southern California is
pretty much tracking as forecast. Both the GFS and ECMWF are in
good agreement. The system is nicely depicted by GOES imagery
with a -34C H5 cold core producing substantial cold air cu off
southern California and a frontal boundary along the
California/Arizona state line. The system shows a marked mid/high
moisture plume southwest of Baja California out into the Pacific
northeastward to El Paso and then into Oklahoma. The 12Z KEPZ raob
showed 150 KT jet stream overhead at 250mb and is progged to
remain well over 100 KTS for the next 24 hours. The storm system
is progged to move to western Arizona late tonight, and then
through the CWA by early Wednesday evening. As southwest flow
aloft increases ahead of the storm system our evening and
nighttime winds will increase into the windy category. Partial
cross mountain flow develops lee side in far SE Colorado this
afternoon, not ideal, and likely keeping winds just below wind
advisory. Continued warm, dry airmass advection will keep
temperatures above normal, with a Red Flag Warning until 7 PM.
This upper low will attempt to draw tropical moisture plume back
west over the CWA, but only partially succeed. Closer look at TPW
and WV imagery shows moisture mostly just high level as PWs at
best reach .30-.4 inches.

This upper level system has moderate to strong dynamics but
probably the deeper subtropical moisture plume as seen on GOES
will outrun the best dynamics thus leaving us only with the
internal moisture of the system. As the upper low moves into
western Arizona tonight, slight chance of rain will develop over
the western CWA west of Deming, then spread east across most of
the rest of the CWA Wednesday. As mentioned before system will
have good upper level dynamics with strong PVA and UVV (15Z-21Z
Wed) and even the right rear quad of the jet (150 kt +) jet will
be over us by Wednesday morning. Again moisture is the main
problem as models continue to show us reaching a max of about 1/3
of an inch of PW. Though showers could cover much of the CWA,
rainfall totals should remain on the light side. As associated
surface cold front moves through early Wednesday morning, the snow
level will drop fast. Snow levels will start out this afternoon
at or above 9000 ft, then fall to around 7000 ft late tonight and
as low as 5500 ft Wednesday morning. The lack of real good
moisture should limit snow accumulation; perhaps 1-2 inches above
7000 ft. Winds will be stronger on Wednesday and we will issue a
wind advisory (low end) east of the Continental Divide for
Wednesday afternoon to about sunset. The cloud cover and spotty
showers may interfere with the mixing to H& to bring down the
higher winds but there still should be a fairly deep surface low
over NE NMEX as the sotrms's dynamics induce the Lee cyclogenesis
to set a fairly good surface pressure gradient. After highs today
around 5 degrees above normal, highs Wednesday will drop around
15 degrees from today, or around 10 degrees below normal.

The Pacific system will move east out of the area by Wednesday
evening, allowing any showers to end and skies to clear.
Persistent longwave trough pattern over the western U.S. begins
breaking down, to be replaced by an upper ridge toward the end of
the weekend. This means mostly zonal flow aloft for the CWA
Thursday through the weekend, with warming temperatures back above
normal and very few clouds.

&&

.AVIATION...Valid 28/00Z-01/00Z...
VFR conditions are expected to prevail at all terminals the next
24 hours. SW winds will start to decrease by 02Z to 5-15KTS with
some localized gusts to 25KTS around KELP and eastern mtn slopes.
Winds will increase again after 28/12Z, with west to southwest
winds of 15-25G35KTS possible at all terminals through the
end of the forecast period. Isolated to scattered -SHRA (-SHSN
across higher elevations) and brief MVFR conditions
especially west of divide possible between 10Z-18Z.

&&

.FIRE WEATHER...
A cold front will be moving through the region over the next day
with higher humidities and a chance for lowland rain and mountain
snow showers, especially west of Rio Grande. Winds will be on the
increase again tomorrow with the frontal passage with speeds of 20
to 35 mph possible and gusts to 45 mph. Temperatures tomorrow will
be about 15 to 20 degrees cooler than today. Temperatures will
quickly start to rebound starting Thursday and get back above normal
by the weekend along with single digit to lower teen humidities.
Winds will be breezy Saturday, but remain below critical speeds.
However, Sunday looks to be close to if not reach red flag
conditions.  Warm and dry conditions will continue into early next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 46  54  35  62 /   0  20   0   0
Sierra Blanca           42  55  30  61 /   0   0   0   0
Las Cruces              38  52  29  60 /   0  10   0   0
Alamogordo              38  54  30  60 /   0  10   0   0
Cloudcroft              27  35  19  42 /   0  30   0   0
Truth or Consequences   36  53  30  58 /   0  10   0   0
Silver City             31  39  24  49 /  20  40   0   0
Deming                  35  49  27  59 /   0  20   0   0
Lordsburg               34  47  27  60 /  20  30   0   0
West El Paso Metro      44  53  36  61 /   0  10   0   0
Dell City               41  57  30  62 /   0  10   0   0
Fort Hancock            44  59  33  63 /   0  10   0   0
Loma Linda              40  49  31  56 /   0  20   0   0
Fabens                  43  57  32  63 /   0  20   0   0
Santa Teresa            41  53  31  61 /   0  10   0   0
White Sands HQ          40  53  32  60 /   0  10   0   0
Jornada Range           35  53  26  60 /   0  10   0   0
Hatch                   35  54  28  61 /   0  10   0   0
Columbus                38  52  29  61 /   0  20   0   0
Orogrande               41  55  32  61 /   0  20   0   0
Mayhill                 32  42  22  49 /   0  30   0   0
Mescalero               31  41  22  48 /   0  30   0   0
Timberon                30  40  22  46 /   0  30   0   0
Winston                 29  43  22  52 /  10  10   0   0
Hillsboro               34  47  26  55 /   0  20   0   0
Spaceport               34  53  28  58 /   0  10   0   0
Lake Roberts            26  38  19  50 /  20  40   0   0
Hurley                  34  42  22  53 /  20  20   0   0
Cliff                   34  44  18  57 /  30  40   0   0
Mule Creek              35  42  21  55 /  40  40   0   0
Faywood                 34  43  25  54 /  10  20   0   0
Animas                  34  48  26  61 /  20  20   0   0
Hachita                 34  49  25  60 /  10  20   0   0
Antelope Wells          36  50  27  62 /  10  20   0   0
Cloverdale              35  43  27  58 /  20  40   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 7 PM MST this evening for NMZ110>113.
NM...Wind Advisory from 11 AM to 7 PM Wednesday for NM407-409>417.

TX...Wind Advisory from 11 AM to 7 PM Wednesday for TX418>424.

&&

20/26 NOVLAN / GRZYWACZ
Hazardous weather outlook, Feb 27, 4:48 AM MST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
448 AM MST Tue Feb 27 2018

NMZ401-404>407-409>413-417-TXZ418>424-281300-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
448 AM MST Tue Feb 27 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

.Red Flag Warning for this afternoon for the lowlands of New
Mexico...

Winds of 20 to 30 mph developing this afternoon through the
evening hours. Few areas of blowing dust possible, with minor
reductions in visibility.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winds of 25 to 35 mph Wednesday afternoon. A few showers possible
through Wednesday afternoon.

No hazardous weather after Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-403-408-414>416-281300-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
448 AM MST Tue Feb 27 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

.Red Flag Warning for this afternoon for the lowlands of New
Mexico...

Winds of 20 to 30 mph developing this afternoon through the
evening hours. Light showers developing tonight. Light snow
possible above 7000 ft.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winds of 25 to 35 mph Wednesday afternoon. A few rain and snow
showers possible through Wednesday afternoon. Snow levels as low
as 5500 ft.

No hazardous weather after Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

Nearby

Wind Advisories in New Mexico, 2018Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.